Alert archive / Connecticut / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

July 18, 2021

NWS Albany, NY issued this special weather statement at Jul 18, 2021, 12:28 AM EDT. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 12:28 AM EDT (04:28 UTC)
Expired
Jul 18, 2021, 1:00 AM EDT
In force
32 min
Issued by
NWS Albany, NY

The radar

The Brookhaven radar (KOKX), 84 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 4.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

801 
WWUS81 KALY 180428
SPSALY

Special Weather Statement
National Weather Service Albany NY
1228 AM EDT Sun Jul 18 2021

CTZ013-180500-
Southern Litchfield-
1228 AM EDT Sun Jul 18 2021

...A HEAVY SHOWER WILL AFFECT SOUTHEASTERN LITCHFIELD COUNTY...

At 1227 AM EDT, a shower with heavy rainfall was located over 
Waterbury, moving northeast at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Oakville, Watertown, Allentown, Minortown, Pequabuck, Hancock,
Terryville Station, Tolles and Delano Field.

Torrential rainfall is also occurring with this shower, and may 
cause localized poor drainage and street flooding. Do not drive your 
vehicle through flooded roadways.

LAT...LON 4158 7320 4168 7299 4164 7298 4163 7301
      4163 7302 4161 7302 4161 7306 4159 7306
      4159 7308 4157 7309 4156 7316 4154 7316
TIME...MOT...LOC 0427Z 228DEG 33KT 4154 7307 

$$

TAW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jul 17, 10:43 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 17, 10:43 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1043 PM EDT Sat Jul 17 2021

.SYNOPSIS...
An approaching upper level low pressure system will keep our
weather rather unsettled with occasional showers and some
thunderstorms across eastern New York and western New England.
The rainfall could be heavy at times and result in additional
flooding, especially where heavy rain has already occurred. Then
a cold front approaches on Tuesday with additional threat of
showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/..
...Flash Flood Watch for eastern New York and western New
England with the exception of the southern Adirondacks remains
in effect through noon Sunday...

As of 1043 PM EDT....Severe t-storm watch has been cancelled
thanks to waning instability due to the atmosphere being worked
over/nocturnal effects. Some lightning is still occurring
across far southeastern areas, but the remainder of the area is
mainly seeing a light to moderate steady rainfall. Most spots
are now seeing rainfall rates for under a quarter inch per hour.
Cannot rule out a few rogue rumbles, along with some brief
heavier burst of rainfall, but the heaviest rainfall due to
convection looks to be ending for this evening.

MRMS shows a break in the steady rainfall is moving towards the
area from CNY and the southern Tier of New York for the
overnight hours. This should allow for the sharp rises on
smaller rises/creeks to start to recede somewhat. However, more
rainfall associated with an approaching upper level trough will
be moving towards the area towards daybreak, so this could
allow for some rises to return once again, especially into the
day on Sunday. We will keep the Flash Flood Watch in place with
no changes at this time. See hydro section below for additional
details. Overnight lows generally into the 60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Rather slow moving upper trough axis and 925-850 moisture
transport from the southwest continues, additional periods of
rain/showers/t-storms are to be expected. Furthermore,
deformation axis is forecast to be in the vicinity of the Dacks
as model QPF vary significantly at this time. So placement of
where the heavier rainfall occurs remains rather low. Otherwise,
as per local research shows, these upper lows offer forecast
challenges that become more apparent as the event unfolds. So we
will keep scattered PoPs in the forecast as per WPC Excessive
Rainfall Outlook, we will expand the 'marginal risk' through
most of the CWA on Sunday. Highs generally into the 60s across
the terrain to 70s for valley locations.

This upper trough/low is forecast to move overhead Sunday night.
Nocturnal convection along with deformation axis as PWATs remain
above 1.50", additional threat for heavy rainfall does exist.
Locations southeast of Albany appear a dry slot of sorts may
limit coverage and intensity as we will lower PoPs somewhat.
Overnight lows into the upr 50s across the terrain to lower half
of the 60s for valley locations.

Monday, NCEP Model Suite and international guidance all agree
with overall trends of the initial slow departure of this upper
low with a gradual increase in its forward propagation through
the afternoon hours. This should aid with a decrease in coverage
and intensity of the convection, but, we will need to watch for
some upslope convection into the Taconics, southern Greens and
Berkshires with these departing lows. Highs Monday afternoon a
bit cooler with cloud coverage with mainly 70s and a slight dip
in those dewpoints as well.

Monday night, narrow ridge of high pressure and rising heights
aloft should make for a tranquil, albeit brief, period of
weather for the region. Some patchy fog will be possible under
variable cloud coverage as overnight lows range between 55F-65F
across the region.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The main theme in the long term is developing upper-level troughing
across the region along with at least a couple of passing storm
systems bringing the chance for some showers and possible
thunderstorms.

Tuesday will be the warmest day of the period as a warm and humid
air mass will be in place ahead of the approaching upper-level
trough and surface cold front. High temperatures Tuesday will reach
the 70s and 80s with dewpoints in the 60s. This should result in
1000-2000 J/kg of CAPE and could result in some organized activity.
We are not outlooked for severe weather at this time but will
monitor trends in the coming days. In addition, rainfall intensity
looks to be lower compared to recent days. Showers will linger
Tuesday night and Wednesday before the front completely departs the
area to the east. With the extra clouds and showers, high
temperatures Wednesday will range from the upper 60s in the higher
terrain to around 80 in the mid-Hudson Valley.

Another cold front is progged to pass across the region sometime
Thursday and Friday with another period of showers and thunderstorms
with Saturday possibly staying dry. Highs Thursday through Saturday
will range from the upper 60s to around 80 each day.

Lows during the period will be mainly in the 50s, except the mid-50s
to mid-60s Tuesday night.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
Through 00z/Mon...An approaching storm system will continue to bring
periods of rain this evening with a lingering thunderstorm still
possible at KPOU. Variable flight conditions from MVFR/VFR outside
of rain and thunderstorms to IFR/MVFR in rain and/or thunderstorms
are expected until about 06z/Sun.

After 06z/Sun, rain activity will become more isolated to scattered
in nature and continue on and off through the rest of the TAF
period. Ceilings will be mainly IFR/MVFR with visibilities likely
fluctuating between MVFR/VFR in and out of showers. Some of these
showers could contain moderate to locally heavy rainfall. KPOU may
have ceilings lift back to VFR after 18z/Sun.

Wind will be variable (though most times out of the north to
northeast) at 10 kt or less through the period.

Outlook...

Sunday Night: Moderate Operational Impact. Scattered SHRA...TSRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday Night: Low Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. Slight Chance of SHRA.

&&

.FIRE WEATHER...
An approaching upper level low pressure system will keep
our weather rather unsettled with occasional showers and some
thunderstorms across eastern New York and western New England.
The rainfall could be heavy at times and result in additional
flooding, especially where heavy rain has already occurred. Then a
cold front approaches on Tuesday with additional threat of showers
and thunderstorms.

High RH values tonight will exceed 90 percent with chances for
rain and thunderstorms. These elevated levels remain in the
forecast on Sunday as well with additional showers and
thunderstorms. A light northerly wind or variable direction at
speeds less than 10 mph.

&&

.HYDROLOGY...
Flash flooding and some river flooding issues remain a concern
the remainder of this weekend.

Showers and thunderstorms with rainfall rates exceeding an inch
per hour have already occurred to the south of Albany. Later
tonight, additional moderate to heavy rainfall are expected.

Antecedent soils conditions are wet which has lowered Flash
Flood Guidance, especially in parts of the Taconics, Berkshires
and southern Vermont. A Flash Flood Watch remains in effect until
noon on Sunday.

Forecast points along the Housatonic River Basin remain elevated
due to recent heavy rainfall and some points are forecast to
reach flood stage Sunday night into Monday. The Mohawk and
Hudson Rivers also remain elevated. Exactly where and how
quickly the heaviest rain falls will determine which rivers
respond. In addition, topographically enhancements may lead to
locally higher rainfall amounts, especially in parts of the
eastern Catskills and southern Adirondacks. We will continue to
collaborate with the Northeast River Forecast Center to ensure
the river forecasts reflect the latest trends.

A brief break in the wet weather is possible Sunday night into
Monday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through Sunday morning for CTZ001-013.
NY...Flash Flood Watch through Sunday morning for NYZ038>041-043-
     047>054-058>061-063>066-082>084.
MA...Flash Flood Watch through Sunday morning for MAZ001-025.
VT...Flash Flood Watch through Sunday morning for VTZ013>015.

&&

SYNOPSIS...BGM
NEAR TERM...Frugis/BGM
SHORT TERM...BGM
LONG TERM...Rathbun
AVIATION...Rathbun
FIRE WEATHER...BGM/Speciale
HYDROLOGY...BGM/Speciale
Hazardous weather outlook, Jul 17, 4:40 PM EDT, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
440 PM EDT Sat Jul 17 2021

NYZ032-033-042-181100-
Northern Herkimer-Hamilton-Northern Warren-
440 PM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for the southern Adirondacks in
eastern New York.

.DAY ONE...Tonight.

A widespread moderate to heavy rainfall is expected tonight. Poor
drainage flooding of low lying areas and isolated flash flooding may
be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

NYZ038>041-043-048>050-082>084-VTZ013>015-181100-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Washington-Western Schenectady-Eastern Schenectady-
Southern Saratoga-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
440 PM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for southern Vermont and the Lake
George Saratoga Region, Schenectady County and the Mohawk Valley in
eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a chance of thunderstorms Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts and
flooding to the National Weather Service in Albany New York while
following all local, state and CDC guidelines.

CTZ001-013-MAZ001-025-NYZ047-051>054-058>061-063>066-181100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Schoharie-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-
440 PM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...SEVERE THUNDERSTORM WATCH 382 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and the immediate Capital Region, Catskills,
Taconics and mid-Hudson Valley in eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a chance of thunderstorms Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions to the National Weather Service in Albany, New York while
following all local, state and CDC guidelines.

In the hours before

Local storm report, Jul 17, 11:22 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1122 PM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HEAVY RAIN       1 W COBLESKILL          42.68N  74.51W
07/17/2021  M1.28 INCH       SCHOHARIE          NY   NYS MESONET

            24-HR RAINFALL TOTAL

&&

EVENT NUMBER ALY2103689

CS
Local storm report, Jul 18, 12:02 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1202 AM EDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HEAVY RAIN       PERTH                   43.01N  74.19W
07/17/2021  M1.20 INCH       FULTON             NY   WEATHERNET6

            WEATHERNET6

1151 PM     HEAVY RAIN       JEFFERSON               42.49N  74.60W
07/17/2021  M1.00 INCH       SCHOHARIE          NY   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY2103690
EVENT NUMBER ALY2103691

WASULA
Local storm report, Jul 18, 12:07 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1207 AM EDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     FLASH FLOOD      3 NNE LAKE KATRINE      42.03N  73.98W
07/17/2021                   ULSTER             NY   LAW ENFORCEMENT

            ROAD CLOSURE DUE TO FLOODING. RT 9W BETWEEN GLASCO
            TURNPIKE AND BELEVEDERE LANE.

&&

EVENT NUMBER ALY2103692

ATE
Local storm report, Jul 18, 12:16 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1216 AM EDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     STUYVESANT              42.39N  73.78W
07/17/2021                   COLUMBIA           NY   LAW ENFORCEMENT

            ROAD CLOSED DUE TO A DOWNED TREE NEAR HWY 9J AND CR26A.

&&

EVENT NUMBER ALY2103693

ATE
Local storm report, Jul 18, 12:26 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1226 AM EDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     FLASH FLOOD      3 NE LAGRANGE           41.69N  73.73W
07/17/2021                   DUTCHESS           NY   SOCIAL MEDIA

            FLOODED ROAD NEAR THE INTERSECTION OF BARMORE RD AND
            MEADOWS RIDGE LANE IN LAGRANGE, NY.

&&

EVENT NUMBER ALY2103694

ATE
Special weather statement, Jul 18, 12:28 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
1228 AM EDT Sun Jul 18 2021

CTZ013-180500-
Southern Litchfield-
1228 AM EDT Sun Jul 18 2021

...A HEAVY SHOWER WILL AFFECT SOUTHEASTERN LITCHFIELD COUNTY...

At 1227 AM EDT, a shower with heavy rainfall was located over
Waterbury, moving northeast at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Oakville, Watertown, Allentown, Minortown, Pequabuck, Hancock,
Terryville Station, Tolles and Delano Field.

Torrential rainfall is also occurring with this shower, and may
cause localized poor drainage and street flooding. Do not drive your
vehicle through flooded roadways.

LAT...LON 4158 7320 4168 7299 4164 7298 4163 7301
      4163 7302 4161 7302 4161 7306 4159 7306
      4159 7308 4157 7309 4156 7316 4154 7316
TIME...MOT...LOC 0427Z 228DEG 33KT 4154 7307

TAW

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:04 PM EDTSpecial Weather StatementALYDutchess26 min
Jul 17, 8:12 PM EDTFlash Flood WarningALYDutchess3 hr
Jul 17, 8:32 PM EDTSpecial Weather StatementALYDutchess28 min
Jul 17, 8:40 PM EDTSevere Thunderstorm WarningALYDutchess65 min
Jul 17, 8:48 PM EDTSpecial Weather StatementALYUlster27 min
Jul 17, 8:57 PM EDTAreal Flood AdvisoryALYColumbia3 hr
Jul 17, 9:23 PM EDTAreal Flood AdvisoryALYRensselaer3 hr
Jul 17, 10:03 PM EDTAreal Flood AdvisoryALYColumbia, Dutchess117 min
Jul 17, 10:35 PM EDTAreal Flood AdvisoryALYAlbany, Rensselaer, Saratoga, Schenectady115 min
Jul 17, 11:18 PM EDTAreal Flood AdvisoryALYDutchess117 min
Jul 18, 5:29 AM EDTAreal Flood AdvisoryALYHerkimer96 min
Jul 18, 3:59 PM EDTAreal Flood AdvisoryALYColumbia3 hr
Jul 18, 4:06 PM EDTAreal Flood AdvisoryALYGreene, Schoharie6 hr
Jul 18, 4:49 PM EDTFlash Flood WarningALYColumbia3 hr
Jul 18, 5:27 PM EDTAreal Flood AdvisoryALYColumbia3 hr
Jul 18, 5:58 PM EDTSpecial Weather StatementALYBerkshire62 min
Jul 18, 6:13 PM EDTAreal Flood AdvisoryALYBerkshire3 hr
Jul 18, 6:23 PM EDTFlash Flood WarningALYBerkshire3 hr
Jul 18, 6:42 PM EDTFlash Flood WarningALYBerkshire3 hr
Jul 17, 9:12 PM EDTAreal Flood AdvisoryALYNorthwest Hills Planning Region3 hr
Jul 17, 9:23 PM EDTSpecial Weather StatementALY37 min
Jul 17, 9:47 PM EDTSpecial Weather StatementALY28 min
Jul 17, 10:46 PM EDTFlash Flood WarningALYNorthwest Hills Planning Region2 hr
Jul 17, 11:33 PM EDTRiver Flood WarningALYNorthwest Hills Planning Region21 days
Jul 18, 1:02 AM EDTFlash Flood WarningALYNorthwest Hills Planning Region3 hr
Jul 18, 2:06 AM EDTRiver Flood WarningALYNorthwest Hills Planning Region4 days
Jul 18, 8:16 AM EDTRiver Flood WarningALYGreater Bridgeport Planning Region, Naugatuck Valley Planning Region26 hr

Nearby

Special Weather Statements in Connecticut, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.